Alert archive / Texas / River Flood Warnings in 2016

River Flood Warning 146, NWS Shreveport, LA

December 3, 2016Angelina County, Cherokee County, Nacogdoches County, Texas

NWS Shreveport, LA issued this river flood warning at Dec 3, 2016, 8:44 AM CST for Angelina County, Cherokee County, Nacogdoches County, Texas. It took effect at Dec 4, 2016, 6:00 PM CST. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2016, 8:44 AM CST (14:44 UTC)
In effect from
Dec 4, 2016, 6:00 PM CST
Expired
Dec 6, 2016, 9:00 PM CST
In force
51 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
Minor

Counties Angelina County, TX, Cherokee County, TX, Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 133 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Angelina River near Lufkin (LUFT2).

Action stage
160 ft
Minor stage
161 ft
Moderate stage
171 ft
Major stage
178 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08037180, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this river flood warning went out at Dec 3, 6:38 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 3, 6:38 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
638 AM CST Sat Dec 3 2016

.AVIATION...
For the 03/12Z TAFs, rapidly deteriorating flight conditions will
sum up this period as moderate to occasionally heavy rainfall will
prevail through the daytime hours at all terminal locations. Cigs
and vsbys will respond accordingly, dropping from MVFR to IFR with
occasional LIFR conditions during periods of heavy rainfall. Rain
is expected to persist overnight through Sunday morning though the
intensity will decrease, but cigs and vsbys will dip even lower
into the IFR/LIFR categories with a fully saturated atmosphere
from the sfc well into the upper levels. E/NE winds will be gusty
today from 10-15 kts and higher at times, veering southerly with
height with speeds quickly reaching 50 kts up around 5Kft where
they become more SW. Freezing level around 10-12Kft will allow for
some icing on descent into area terminals and also some occasional
turbulence with the changing wind speeds/direction in the lower
levels. No improvement in cigs/vsbys is expected through 04/12Z.

19

&&

.PREV DISCUSSION... /issued 427 AM CST Sat Dec 3 2016/

DISCUSSION...
..Moderate and at times heavy rainfall will prevail throughout the
weekend into early next week courtesy of an approaching upper level
low pressure system to our west...

A closed ua low system across the Baja of Cali early this morning
has promoted the sharpening of southwest flow aloft across the Four-
State region early this morning, whilst an upslope sfc regime
ensued. This has resulted in a rather moist atmosphere with PWATS
having surged into the 0.80-1.40 inch range /highest PWATS noted
across deep east TX and central LA/. An inverted sfc trough was
gradually lifting northeast from southern TX towards deep east TX,
coupled with embedded impulses within the flow aloft has resulted in
the anticipated widespread light to moderate shower activity
encompassing the entire CWA this morning. Lightning was not
evident across the FA thus far, with the closest lightning strikes
occurring along the TX and LA coasts, coinciding with the
slightly better instability. SHV airport measured 0.39 inches of
rainfall as of 10Z, thus light and steady as expected but this
light rainfall rate is going to change. Model solutions are in
excellent agreement wrt a heavier swath of precip impinging on
portions of east TX into north LA and southwest AR late
morning/early aftn, as the aforementioned inverted sfc trough
moves across deep east TX. Thus, will see rainfall amounts
increase to between 1-2.50 inches from 03/12Z-04/00Z as well
occurrences of isolated thunderstorms.

This evening, the ua low will be nearing northwest Mexico whilst
the inverted sfc trough axis and associated heaviest band of
precip, shifts east of the region. As drier air in the mid-upper
levels gets entrained across southeast OK and portions of northern
LA and southwest AR, a lull in precip will occur across the said
areas, with best precip chances shifting to central LA and points
south. Subsequently, rainfall amounts will decline a bit, ranging
from a few tenths of an inch across southeast OK, southwest AR
and portions of northern LA, but will remain high across portions
of central LA and points south from 04/00Z-04/18Z, as up to 2-3.00
inches may occur.

Sunday evening, the ua low is poised to continue moving east across
Mexico towards southwest TX and the once confined precip across
central LA and points southward will start to expand back to the
remainder of the area especially by Monday. This is due to the ua
low finally ejecting northeast across the CWA and its associated
increased ul support coupled with a persistent moist atmosphere will
not take much for precip to regenerate. Rainfall amounts of a few
tenths of an inch up to 1.50 inches or so is possible from 04/18Z-
05/00Z with isolated thunderstorms. What we will need to keep a
close eye on for Monday, is the sfc low associated warm front and
how far north it will get into the FA. This is because the warm
front can be a focus for enhanced thunderstorms as a progged veering
vertical wind profile and adequate mid-upper level instability would
raise concern for organized strong storms. Current model runs hint
at the warm front not making much of a northward trot, with it
perhaps impinging on the far southeastern zones during the day on
Monday. However, we will continue to keep a close eye on this
possibility as the day draws near. All in all, total rainfall
throughout the next couple of days will total 4-6 inches with
locally higher amounts of around 7 inches or so being possible.
Due to lack of beneficial rainfall the last several weeks /which
has prompted the drought conditions/, the soils are dry and
therefore ready to receive this rainfall. Hence, it will likely be
able to handle this rainfall event. Not to say that ponding of
water along low-lying and poor drainage areas is not a possibility
as it certainly will be, but at this time, impacts will be more
of a nuisance. If however rainfall amounts are higher than
anticipated, then we will certainly consider a Flash Flood Watch
in the next 12-24 hours or so, only if warranted.

Thereafter, a northwest Pacific longwave trough will translate east
northeast across the Rockies and onto the Plains by mid-week, with
its associated cold front moving across the Four-State Region
Wednesday evening/night. A tightened pressure gradient will result
in breezy northerly winds, especially across far east TX. Long term
solutions continue to show isolated to scattered showers possibly
developing along the front, so will elect to maintain slight
chance/low end chance pops. However what is significant about
this fropa is the rather CAA it is projected to have. 850 mb temps
of -4C to -10C ushered in Thursday night/early Friday morning
will cause overnight temps to plummet into the lower to middle
20s, which is the coldest we have seen so far this Fall. In fact,
the extended forecast will be marked by below seasonal temps with
daytime temps in the 40s and 50s.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  46  51  46 / 100  90  80  70
MLU  49  46  52  48 / 100 100  90  70
DEQ  46  45  52  44 / 100  60  30  40
TXK  48  44  50  44 / 100  80  50  50
ELD  47  46  49  46 / 100  90  70  60
TYR  49  46  53  46 / 100  80  60  80
GGG  49  46  52  46 / 100  90  70  80
LFK  52  50  54  50 / 100 100  90  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/29
Hazardous weather outlook, Dec 3, 5:35 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 AM CST SAT DEC 3 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041145-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
535 AM CST SAT DEC 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS WILL BE WIDESPREAD ACROSS THE REGION TODAY...AS WEAK
UPPER LEVEL IMPULSES ALOFT EJECT NORTHEAST ACROSS THE SOUTHERN
PLAINS AND LOWER MISSISSIPPI VALLEY AHEAD OF A STRONG UPPER LEVEL
LOW PRESSURE SYSTEM THAT WILL DRIFT EAST ACROSS NORTHERN MEXICO.
THESE SHOWERS...AND POSSIBLY A FEW EMBEDDED THUNDERSTORMS...WILL
CONTINUE INTO TONIGHT ESPECIALLY ACROSS EAST TEXAS...NORTH
LOUISIANA...AND POSSIBLY EXTREME SOUTHERN ARKANSAS. RAINFALL WILL
START OFF LIGHT BUT WILL BECOME MODERATE TO HEAVY AT TIMES LATER
THIS MORNING INTO THE AFTERNOON...WITH RAINFALL AMOUNTS OF ONE TO
THREE INCHES OR SO BEING POSSIBLE. THIS WILL POSE A THREAT FOR
PONDING OF WATER ALONG LOW LYING AND POOR DRAINAGE ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL
CONTINUE SUNDAY THROUGH MONDAY...AS THE STORM SYSTEM WILL EJECT
NORTHEAST ACROSS TEXAS MONDAY AND ACROSS THE AREA MONDAY
NIGHT...BRINGING AN END TO THE RAIN FROM SOUTHWEST TO NORTHEAST.
AN ISOLATED SEVERE THUNDERSTORM THREAT REMAINS POSSIBLE OVER THE
SOUTHEAST SECTIONS OF NORTH CENTRAL LOUISIANA MONDAY AFTERNOON...AS
A WARM FRONT MAY LIFT NORTH INTO CENTRAL LOUISIANA AND MISSISSIPPI
AHEAD OF THIS EJECTING STORM SYSTEM. WIDESPREAD RAINFALL AMOUNTS
OF TWO TO FOUR INCHES ARE EXPECTED THROUGH LATE MONDAY ACROSS MUCH
OF EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS...WITH AMOUNTS RANGING FROM FOUR TO SIX INCHES WITH
ISOLATED HIGHER AMOUNTS IN EXCESS OF SEVEN INCHES POSSIBLE ACROSS
EAST TEXAS SOUTH OF INTERSTATE 20...AS WELL AS NORTH LOUISIANA AND
EXTREME SOUTHERN ARKANSAS. THIS MAY RESULT IN LOCALIZED AREAS OF
FLASH FLOODING...AS WELL AS MINOR FLOODING OF LOW LYING...POOR
DRAINAGE AREAS ESPECIALLY AS AUTUMN LEAVES AND OTHER DEBRIS CLOG
STORM DRAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 8:46 AM CSTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby4 days
Dec 3, 8:48 AM CSTRiver Flood WarningSHVAngelina, Houston, Polk, Trinity, Tyler4 days

Nearby

River Flood Warnings in Texas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.